Minnesota, 2007

Hail in Minnesota, May 19, 2007

May 19, 2007 · NWS FSD · 3 events in 2 counties and zones

A thunderstorm produced marginally large hail along the Rock/Nobles County line during the late afternoon of may 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced marginally large hail along the Rock/Nobles County line during the late afternoon of may 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 19, 10:05 AM CST, 6 hours 40 minutes earlier.

Area forecast discussion, May 19, 10:05 AM CST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 AM CDT SAT MAY 19 2007

.DISCUSSION...
TWO CONCERNS...THE COOLING/LOW CLOUDS PRBLM BHND ADVANCING
CDFNT...AND THE TSTM CHC WHICH SHU BE ALONG THE FNT THIS AFTN INTO
ERY EVE. HAVE COOLED THA FAR NRN EDGE A TAD AND ALSO INCREASD CLD
CVR. DURG THE AFTN LOW CLOUDS SHUD BE BROKEN UP BY HEATG AS THEY ARE
SO LO LVL AS THEY TRY TO PENETRATE SWD BHND FNT. THEY SHUD DO A
DECENT JOB OF REFORMING TNGT AND SPREADG OVER NRN PART OF FCST AREA.
THIS SHUD BE OVER MORE AREA THAN WE WERE PREVIOUSLY GOING FOR. AS I
SUSPECTED BEFORE 12Z GUIDNCE STARTED COMNG IN...FNT SHU PENETRATE A
LTL FRTHR SWD THAN FCST BY NIGHT MODELS...ESPLY OVER ERN PART OF
FCST AREA AS LOW LEVEL RIDGING IN MN AND NORTHEAST BACKS THE FNT UP
BETTER. ALSO THIS WILL RESULT IN SPREAD OF LOW CLOUDS OVER MORE OF
AREA TNGT.

AS FOR TSTMS...MOISTURE SEEMS TO BE DOING A GOOD JOB OF POOLING ALNG
FNT. FOR THE TIME BEING POSTPONED DVLPMNT SLGTLY BYND 18Z AS IT WILL
TAKE A LTL TIME...NOTWITHSTANDING CURNT HI BASES NOT SO VICIOUS
VIRGA. HVW EXPCT A FEW STORMS TO GO WITH THE HEATG AND THERE MAY BE
MORE THAN WE FIGURED ERYR. WITH BETTER MOITURE POOLING THAN ERYR
EVIDENT...WE CUD EVEN BE WORTH SLGT RISK SVR OVER AREA FOR LATE
AFTHN AND ERY EVE. WILL KEEP AS WE HAVE FOR NOW FOR LATER THIS AFTN
AND EVE BUT MAY HAVE TO INCREAS EXPECTED CVRG EVENTUALLY.

WILL TRY TO HOLD ONTO TEMPS FCST IN TIGHT GRADIENT. ABV MENTIOND
EFFECTS OF HEATG SHUD KEEP THE LO LEVEL COOL AIR MIXED ENUF TO KEEP
TEMPS FROM COOLING TOO MUCH FAR N BUT WILL PRBLY HAVE TO MAKE
ADJUSTMENTS UP THERE THIS AFTN...HON TO BKX AND EVENTUALLY MML. OF
COURSE WE ALREADY HAVE THAT NRN EDGE QUITE A BIT COOLER THAN FRTHR S
BUT WE MAY WIND UP WITH AN EVEN BETTER TEMP GRADIENT.

&&
.AVIATION...
SEE ABV DISCUSSION OF LOW CLOUDS BHND CDFNT AS THAT AND OF COURSE
ANY CONVECTION WILL BE MAIN AVIATION PRBLMS. LOW CLOUD
DECK......PSBLY IFR...SHUD REFORM TNGT AND SOLIDIFY GRDLY. FSD SHUD
EVEN GET IT LATE TNGT AS GRADIENT TIGHTENS TO THE NORTHEAST. DONT
EXPECTED MUCH VSBY REDUCTION BUT MAY HAVE TO STICK IN SOME 3-5SM IN
BR LATE TNGT AT HON/FSD.

.PREV DISCUSSION...
MAIN CHALLENGES IN THIS FCST IS THE CDFNT BOUNDARY SLIPPING SWD
TODAY...AND THE LARGE UPPER TROF TIMING EARLY NEXT WEEK. ATTM...
PLENTY OF CONVECTION STILL LINGERS FM W CENTRAL MN TO N CENTRAL SD.
THIS CONVECTION INITIALLY PUSHED AN OUTFLOW BOUNDARY THRU THE NE
QUARTER OF SD...BUT WINDS HAVE SINCED SLACKENED OFF IN THAT AREA AND
RETURNED TO MORE OF SSE OR SE SFC FLOW. SINCE SOME OF THIS
CONVECTION IS VERY CLOSE TO THE ABR/FSD BOUNDARY...DECIDED TO LEAVE
AN ISOLATED TS IN THE VERY EARLY MORNING HRS GOING IN OUR FAR N. SO
FAR...HAVE LEFT ISOLD OUT OF SW MN AROUND MARSHALL...BUT WL MONITOR
CLOSELY BEFORE WE LEAVE. THIS AFTN...BOTH NAM AND GFS ARE PRETTY
CLOSE IN THE FRONTAL POSITION...WITH THE NAM A BIT FURTHER S BUT NOT
MUCH. CHOSE THE SLIGHTLY FURTHER S SOLN...AND HUNG UP THE BOUNDARY
JUST N OF I 90 BY 00Z. SOME LIFT IS NOTED N OF THE FRONT...WITH LOW
LVL FRONTOGENESIS IN NO SHORT SUPPLY...SO SCT TS DEFINITELY
WARRANTED OVR ABOUT OUR NRN TWO TIERS OF COUNTIES THIS AFTN...
WINDING DOWN TO AN ISOLD JUST AHEAD OF THE BOUNDARY NEAR I 90 WHERE
LIFT AND FRONTOGENESIS IS RATHER POOR. FOR TEMPS...HIGHS TODAY ARE
INTERESTING IN THAT MOST LOCATIONS MIX TO AROUND H85 TO H825.
HOWEVER THERE IS A LOT OF UNDERCUTTING OF COOL AIR IN THE SE PART OF
OUR FA IN NW IA. THEREFORE DESPITE THE SLY WINDS IN THAT AREA ALL
DAY...FULL MIXING TO H825 REVEALS TEMPS ONLY IN THE MIDDLE 80S.

FOR TONIGHT...THE BOUNDARY BEGINS TO LIFT BACK NWD AS A WRMFNT ONCE
THE WAVE TO THE NE OF THIS FA MOVES OFF TO THE GRTLKS. OPTED TO GO
SCT TS NEAR THE FRONT ONCE AGAIN OVR OUR NRN FA...AND ALSO OVR OUR
FAR WRN FA WHERE INSTABILITY ABOUNDS. ELSEWHERE...ISOLD TS IS
WARRANTED ALTHOUGH TRACKING FURTHER S INTO NW IA IS PROBLEMATIC. AM
A BIT CONCERNED THAT IF AFTN TS DOES GET GOING IN OUR NRN FA MORE
THAN ANTICIPATED...IT COULD PUSH THE SFC FRONT OR AT LEAST SOME
OUTFLOW FURTHER S THAN THE MODELS SHOW. THEREFORE WAS HESITANT TO
LEAVE NW IA TOTALLY POP FREE THIS EVENING. BUT AFT MIDNIGHT...THE
FOCUS MECHANISM SHOULD LIFT OFF MORE TO THE N. GOING LOWS WE HAD
STILL LOOKED VERY GOOD GIVEN NEW MODEL H925 TEMPS AND S TO SE FLOW.

ON SUNDAY...AT LEAST THE NAM STILL SHOWS THE SUBTLE WRMFNT LINGERING
IN SW MN AND INTO THE NRN PART OF E CENTRAL SD IN THE MORNING.
THEREFORE OPTED TO KEEP THE SLGT CHC POPS GOING IN THAT AREA BUT
SHAVED IT OFF IN THE IA GRTLKS WHERE THE FOCUS MECHANISM LOOKS TO BE
TOO FAR N. AFT THAT...SUNDAY AFTN JUST LOOKS TO BE A WARM AND RATHER
BREEZY DAY WITH MORE COOLER H85-H8 TEMPS UNDERCUTTING NW IA.

AS THE LARGE UPPER TROF MOVES INTO THE WRN U.S...THE LOW LVL JET
BEGINS TO CRANK UP SUN NIGHT WITH STEEPENING H7-H5 LAPSE RATES. SOME
H85 THTE RIDGING BEGINS TO BUILD UP IN OUR WRN FA AFTER MIDNIGHT.
THEREFORE KEPT SOME ACCAS TS SMALL POPS GOING IN THAT AREA...RIGHT
ALONG THE H85 THTE RIDGE AXIS AND STRONGEST MID LVL LAPSE RATES.
INTERESTINGLY ON MONDAY MORNING...BOTH MODELS SHOWED THE THTE RIDGE
AXIS CURLING OVR INTO SW MN THRU E CENTRAL SD. SO FOLLOWED THE SLGT
CHC POPS WITH IT. THEN AS THE CDFNT AHEAD OF THE UPPER WAVE NUDGES
INTO CENTRAL SD TOWARD 00Z TUE...KEPT CHC POPS GOING IN OUR W. BUT
OTHERWISE TS CHCS WL BECOME INCREASINGLY HARD TO COME BY MON AFTN
MOVG E OF THE JAMES RIVER VALLEY...AS THE TS WL REMAIN ANCHORED TO
NEAR THAT BOUNDARY. MONDAY WL BE WARM AND WINDY...VERY STOUT LOW LVL
JET. WIND ADVYS MAY BE NEEDED DOWN THE ROAD FOR MONDAY.

FURTHER OUT...NAM AND GFS WERE PRETTY CLOSE WITH THE MERIDONAL
POSITION OF THE UPPER TROF BY 12Z TUE. HOWEVER THE GFS THEN MOVED IT
EWD ON TUE INTO THE WRN PLAINS...THEN CLOSED IT OFF TUE NIGHT NEAR
WINNER SD AND LIFTED IT OUT ON WED AS A SUBTLE NEG TILT. THIS IS A
NEW VERSION OF SOLUTION AND AM SKEPTICAL OF IT. THE NEW ECMWF IS
VERY SLOW WITH THE FRONT TIMING...AND DOES NOT BRING IT THRU OUR ERN
FA UNTIL WED EVENING ATTM...FOLLOWED THE MIDDLE OF THE ROAD
CANADIAN GLOBAL WHICH SLOWED DOWN THE FROPA FM WHAT WE HAD EARLIER...
BUT NOT BY A DRASTIC DEGREE. THEREFORE TS CHCS WL INCREASE FM W TO E
ACROSS THE FA MON NIGHT THRU TUE NIGHT. THE CANADIAN GLOBAL BELTS
THIS CWFA PRETTY GOOD WITH HVY RAIN TUE AND TUE NIGHT. IF THE ECMWF
PANS OUT...SOME OF THE HEAVIER RAIN COULD LINGER IN OUR FAR E ON
WED. BUT I REMEMBER A FEW WEEKS AGO WHEN THE ECMWF WAS WAY TOO SLOW
IN BRINGING A FROPA THRU THIS FA WITH A SIMILAR SITUATION WHEN THE
UPPER WAVE WAS INITIALLY OPEN IN THE WRN CONUS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, May 19, 10:27 AM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1127 AM CDT SAT MAY 19 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1127 AM CDT SAT MAY 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
WITH A COLD FRONT DRIFTING SLOWLY SOUTHWARD ACROSS THE
AREA...SCATTERED THUNDERSTORMS CAN BE EXPECTED TO DEVELOP NEAR
THE FRONT BY LATE AFTERNOON AND EARLY THIS EVENING. THE BEST
CHANCE OF THUNDERSTORMS WILL BE NEAR AND NORTH OF INTERSTATE 90.
WHILE SEVERE STORMS ARE NOT EXPECTED...SMALL HAIL AND GUSTS TO 40
MPH WILL BE POSSIBLE IN ISOLATED STORMS.

FLOODING...
THE JAMES RIVER IN SOUTH DAKOTA WILL CONTINUE TO EXPERIENCE
FLOODING DUE TO HEAVY RAINFALL EARLY THIS MONTH. MODERATE TO
MAJOR FLOODING ALONG THE JAMES RIVER WILL CONTINUE FOR AN
EXTENDED PERIOD OF TIME...WITH MANY LOCATIONS FROM MITCHELL TO
YANKTON NOT FALLING BELOW FLOOD STAGE UNTIL EARLY JUNE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY...A FEW THUNDERSTORMS ARE POSSIBLE...BASICALLY IN AN
ARC FROM SOUTH CENTRAL SOUTH DAKOTA...TO EAST CENTRAL SOUTH
DAKOTA...AND INTO SOUTHWEST MINNESOTA. ANY STORM ACTIVITY ON
SUNDAY SHOULD REMAIN BELOW SEVERE LIMITS. THEN THUNDERSTORMS WILL
BEGIN TO SLOWLY INCREASE IN COVERAGE FROM WEST TO EAST LATE
MONDAY...AND INTO MONDAY NIGHT. A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS LATE MONDAY AFTERNOON AND EVENING ALONG AND
WEST OF A WAGNER SOUTH DAKOTA...TO HURON SOUTH DAKOTA LINE.

THERE IS A POTENTIAL FOR SEVERE WEATHER ACROSS THE AREA TUESDAY
AND TUESDAY NIGHT. AREAS OF HEAVY RAIN COULD ALSO OCCUR WITH THE
PASSAGE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED FOR THIS AFTERNOON AND
TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

The radar

The Sioux Falls radar (KFSD), 52 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Rock

When
May 19, 4:45 PM CST to 4:55 PM CST
Where
Rock County, 4 mi S of Magnolia
Measured
0.88 in hail
Reported by
Public
Coordinates
43.592, -96.080

Hail, Nobles

When
May 19, 4:50 PM CST to 4:55 PM CST
Where
Nobles County, 3 mi NW of Ellsworth
Measured
0.88 in hail
Reported by
Public
Coordinates
43.551, -96.062

Hail, Nobles

When
May 19, 4:55 PM CST
Where
Nobles County, 2 mi NW of Ellsworth
Measured
0.88 in hail
Reported by
Public
Coordinates
43.540, -96.048

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35586, 35587, 35588.